The Möbius distribution on the disc

  • M. C. Jones


A simple new family of distributions is proposed which has support the unit disc in two dimensions. The density functions of the family are unimodal, monotonic or uniantimodal. The bivariate symmetric beta distributions, which include the uniform distribution, are special cases, but many members of the family are skew. The distributions have three parameters, one controlling orientation, one controlling degree of concentration and the third controlling skewness, or more precisely off-centredness. Importantly, these parameters are globally orthogonal. An illustrative example of fitting the model to data is given. Conditional and marginal distributions are considered. The new distributions are compared favourably with an earlier suggestion of the same author.

Key words and phrases

Beta distribution bivariate distribution circular law Möbius transformation Pearson type II distribution 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Abramowitz, M. and Stegun, I. A. (eds.) (1965).Handbook of Mathematical Functions with Formulas, Graphs and Mathematical Tables, Dover, New York.Google Scholar
  2. Cox, D. R. and Hinkley, D. V. (1974).Theoretical Statistics, Chapman and Hall, London.MATHGoogle Scholar
  3. Davies, R. B. (1977). Hypothesis testing when a nuisance parameter is present only under the alternative,Biometrika,64, 247–254.MATHMathSciNetCrossRefGoogle Scholar
  4. Fang, K. T., Kotz, S. and Ng, K. W. (1990).Symmetric Multivariate and Related Distributions, Chapman and Hall, London.MATHGoogle Scholar
  5. Gradshteyn, I. S. and Ryzhik, I. M. (1994).Table of Integrals, Series, and Products, 5th ed. (ed. A. Jeffrey), Academic Press, San Diego.Google Scholar
  6. Johnson, M. E. (1987).Multivariate Statistical Simulation, Wiley, New York.MATHGoogle Scholar
  7. Johnson, R. A. and Wehrly, T. (1977). Measures and models for angular correlation and angular-linear correlation,Journal of the Royal Statistical Society, Series B,39, 222–229.MATHMathSciNetGoogle Scholar
  8. Jones, M. C. (2002). Marginal replacement in multivariate densities, with application to skewing spherically symmetric distributions,Journal of Multivariate Analysis,81, 85–99.MATHMathSciNetCrossRefGoogle Scholar
  9. Jones, M. C. and Pewsey, A. R. (2004). A family of distributions on the circle (under consideration).Google Scholar
  10. Kotz, S. (1975). Multivariate distributions at a cross road,Statistical Distributions in Scientific Work, Volume 1-Models and Structures (eds. G. P. Patil, S. Kotz, and J. K. Ord), 247–270, Reidel, Dordrecht.Google Scholar
  11. Krantz, S. G. (1999).Handbook of Complex Analysis, Birkhäuser, Boston, Massachusetts.Google Scholar
  12. Mardia, K. V. and Jupp, P. E. (1999).Directional Statistics, Wiley, Chichester.MATHGoogle Scholar
  13. Seshadri, V. (1991). A family of distributions related to the McCullagh family,Statistics and Probability Letters,12, 373–378.MATHMathSciNetCrossRefGoogle Scholar
  14. Shimizu, K. and Iida, K. (2002). Pearson type VII distributions on spheres,Communications in Statistics. Theory and Methods,31, 513–526.MATHMathSciNetCrossRefGoogle Scholar

Copyright information

© The Institute of Statistical Mathematics 2004

Authors and Affiliations

  • M. C. Jones
    • 1
  1. 1.Department of StatisticsThe Open UniversityMilton KeynesUK

Personalised recommendations